Texas, 2010

Hail and High Wind in Texas, June 18, 2010

June 18, 2010 · NWS AMA · 19 events in 6 counties and zones

Severe thunderstorms moved across the eastern Texas Panhandle during the evening hours. but no damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Texas Panhandle during the evening hours. These storms produced large hail...but no damage or injuries were reported.

At 1825...a non thunderstorm wind gust of fifty two knots was measured by the AWOS site located two miles southwest of Canadian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 3:56 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 18, 3:56 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT FRI JUN 18 2010

.UPDATE...
HAVE UPDATED GRAPHICAL FCSTS...ALLOWING FOR SCT TO ISOLATED TSTMS
OCCURRING BEFORE 00Z.  HAVE ALSO MADE ADJUSTMENTS TO POPS AFTER
00Z...INCREASING POPS OVER CENTRAL ZONES BASED ON CURRENT RADAR
TRENDS.  HAVE ADJUSTED QPF FCSTS ALSO.  UPDATED TEXT PRODUCTS WILL BE
ISSUED SHORTLY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT FRI JUN 18 2010/

DISCUSSION...
CU HAS DEVELOPED IN EASTERN NEW MEXICO AND IN THE SOUTHWEST TEXAS
PANHANDLE ALONG AND AHEAD OF THE SURFACE TROUGH. THE EASTERN
PANHANDLES ARE UNDER SOME SUBSIDENCE BEHIND OUR DEPARTING SHORT WAVE.
BELIEVE THAT ALL OF THE PANHANDLES HAVE A SHOT AT A SHOWER OR
THUNDERSTORM THROUGH TONIGHT. THE FIRST SHOWER AND THUNDERSTORM
ACTIVITY MAY START IN THE WEST...BUT AS THE LOW LEVEL JET DEVELOPS
LATER TONIGHT IT MAY HELP ANY CONVECTION THAT HAS DEVELOPED TO
CONTINUE ON TO THE EAST. THERE IS STILL SOME CONCERN ABOUT THE CAP IN
PLACE ACROSS THE AREA. BUT FORECAST SOUNDINGS SHOW THAT IF
TEMPERATURES CAN GET INTO THE LOWER TO MID 90S...THEN THE
CAP CAN BE BROKEN. SOME OF THE STORMS...IF THEY DEVELOP...
COULD BECOME SEVERE AGAIN TONIGHT. LATEST SPC MESOSCALE
ANALYSIS OF SURFACE BASED CAPE SHOWS 2000 TO 4000 J/KG ACROSS MUCH
OF THE AREA. THE WINDS ALOFT ARE A LITTLE WEAKER THAN YESTERDAY...
SO STORMS MAY MOVE SLOWER...WHICH COULD LEAD TO SOME HEAVIER
RAINFALL AMOUNTS.

WILL KEEP THUNDERSTORMS GOING ACROSS THE FAR SOUTHWEST FOR SATURDAY
AFTERNOON AND SATURDAY EVENING FOR ANY ISOLATED ACTIVITY THAT
COULD DEVELOP IN THE SOUTHWEST FLOW AROUND THE NORTHWEST EDGE OF
THE UPPER HIGH WHICH WILL BE OVER SOUTHEAST TEXAS.

HAVE ADDED SOME POPS FOR FATHERS DAY AND SUNDAY NIGHT. MODELS
INDICATE THAT THERE MAY BE A WEAK SHORT WAVE TROUGH THAT MOVES
THROUGH THE SOUTHWEST FLOW ALOFT ON THE NORTHWEST SIDE OF THE HIGH.

HAVE LEFT THE REST OF THE FORECAST DRY FOR NOW. THE UPPER LEVEL
HIGH BUILDS BACK OVER THE SOUTHERN HIGH PLAINS AND IT SEEMS TO
PARK THERE FOR THE REST OF THIS FORECAST. STILL COULD NOT RULE
OUT THE POSSIBILITY OF ISOLATED THUNDERSTORMS ON ONE DAY NEXT
WEEK...BUT WILL WAIT TILL WE GET CLOSER TO SEE THE TRENDS BEFORE WE
INSERT POPS.

FIRE WEATHER...
CHANCES OF RAIN AND THE PRESENCE OF LOW LEVEL MOISTURE THROUGH THE
WEEKEND WILL PRECLUDE CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  96  69  96  69 /  30  10  10  20  20
BEAVER OK                  69 101  70 101  70 /  20   0   5   0  10
BOISE CITY OK              64  97  66  98  65 /  20   0   5  20  20
BORGER TX                  72 100  74  99  73 /  30   5   5  20  20
BOYS RANCH TX              69 102  68 100  69 /  20  10  10  20  20
CANYON TX                  68  97  67  98  68 /  20  20  20  20  20
CLARENDON TX               69  96  71  96  70 /  20   5   5   5  10
DALHART TX                 63  98  63  98  64 /  20   5   5  20  20
GUYMON OK                  67 100  68 101  69 /  20   0   5  20  20
HEREFORD TX                67  96  67  96  66 /  20  20  20  20  20
LIPSCOMB TX                71  99  72  98  73 /  20   0   5   0  10
PAMPA TX                   69  98  70  96  70 /  30   5   5  10  10
SHAMROCK TX                71  98  72  97  72 /  20   5   5   0   5
WELLINGTON TX              71  99  73  98  73 /  20   5   5   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/03
Hazardous weather outlook, Jun 18, 1:58 PM CST, 2 hours 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT FRI JUN 18 2010

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
258 PM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. THESE STORMS HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE
STRONGER STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE SATURDAY AND THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES SUNDAY. A FEW STORMS THAT DEVELOP MAY BECOME
STRONG TO MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SINCE THE THREAT FOR SEVERE WEATHER IS LIMITED...STORM SPOTTER
ACTIVATION IS NOT ANTICIPATED TONIGHT.

SP

In the hours before

Special weather statement, Jun 18, 3:49 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT FRI JUN 18 2010

TXZ007-008-182245-
HUTCHINSON TX-MOORE TX-
449 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR MOORE AND HUTCHINSON
COUNTIES.

AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUUNDERSTORM OVER FRITCH...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

SD

The radar

The Amarillo radar (KAMA), 46 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 high wind. Local standard time, as filed.

Hail, Hutchinson

When
June 18, 4:27 PM CST to 4:28 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Hail, Hutchinson

When
June 18, 4:31 PM CST to 4:32 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Hail, Hansford

When
June 18, 5:10 PM CST to 5:11 PM CST
Where
Hansford County, 4.34 mi SE of Gruver
Measured
0.88 in hail
Reported by
Public
Coordinates
36.230, -101.340

Hail, Hutchinson

When
June 18, 5:17 PM CST to 5:18 PM CST
Where
Hutchinson County, 2.36 mi SSW of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -101.400

Hail, Hansford

When
June 18, 5:20 PM CST to 5:21 PM CST
Where
Hansford County, 6.09 mi NE of Gruver
Measured
0.88 in hail
Reported by
Public
Coordinates
36.330, -101.320

The public reported dime to nickel size hail covering Texas State Highway 207 located seven miles northeast of Gruver.

Hail, Hutchinson

When
June 18, 5:20 PM CST to 5:21 PM CST
Where
Hutchinson County, 1.32 mi WNW of Borger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.680, -101.400

A trained spotter reported nickel and quarter size hail that fell near the intersection of Bowman Road and Carpenter Road located one mile north of Borger.

Hail, Hutchinson

When
June 18, 5:23 PM CST to 5:24 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Hail, Hutchinson

When
June 18, 5:24 PM CST to 5:25 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -101.400

Hail, Carson

When
June 18, 5:30 PM CST to 5:31 PM CST
Where
Carson County, 3.65 mi WNW of White Deer
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -101.240

Hail, Hansford

When
June 18, 5:42 PM CST to 5:43 PM CST
Where
Hansford County, 7.09 mi SE of Hitchland
Measured
1 in hail
Reported by
Public
Coordinates
36.420, -101.220

Hail, Hutchinson

When
June 18, 5:53 PM CST to 5:54 PM CST
Where
Hutchinson County, 7.43 mi E of Borger
Measured
1.75 in hail
Reported by
Public
Coordinates
35.650, -101.250

High Wind, Hemphill

When
June 18, 6:25 PM CST to 6:27 PM CST
Where
Hemphill forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Hail, Carson

When
June 18, 6:28 PM CST to 6:29 PM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.570, -101.170

Hail, Carson

When
June 18, 7:00 PM CST to 7:01 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.200, -101.110

Hail, Carson

When
June 18, 7:00 PM CST to 7:01 PM CST
Where
Carson County, 1.13 mi W of Groom
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.120

Hail, Carson

When
June 18, 7:00 PM CST to 7:01 PM CST
Where
Carson County, 1.38 mi N of Groom
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -101.100

Hail, Carson

When
June 18, 7:12 PM CST to 7:13 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.110

Hail, Armstrong

When
June 18, 7:17 PM CST to 7:18 PM CST
Where
Armstrong County, 10.25 mi NNE of Goodnight
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.170, -101.140

A trained spotter reported tennis ball size hail that fell three to four miles southwest of Groom.

Hail, Donley

When
June 18, 8:12 PM CST to 8:25 PM CST
Where
Donley County, 3.5 mi N of Ashtola
Measured
2.75 in hail
Reported by
Public
Coordinates
35.050, -101.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242515, 242516, 242517, 242518, 242519, 242520, 242521, 242522, 242523, 242524, 242525, 242822, 242526, 242527, 242528, 242529, 242530, 242531, 242532.